Hail, Sumner
- When
- March 7, 10:55 PM CST
- Where
- Sumner County, 0.4 mi NW of Perth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -97.505
Elevated thunderstorms developed north of a cold frontal bouindary situated along the Kansas/Oklahoma border during the early morning hours of March 8th, 2012. The elevated, but small storms, produced hail up to an inch and half in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated thunderstorms developed north of a cold frontal bouindary situated along the Kansas/Oklahoma border during the early morning hours of March 8th, 2012. The elevated, but small storms, produced hail up to an inch and half in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 5:36 PM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 536 PM CST WED MAR 7 2012 .UPDATE... ADJUSTED THE SHORT TERM GRIDS TO BETTER REFLECT CURRENT OBSERVATIONS/ TRENDS. APPEARS THAT HRRR HAS BEST HANDLE ON FRONT/TIMING/TEMPERATURES IN THE VERY SHORT TERM...WITH A BLEND INTO THE NAM LATER TONIGHT. WILL LIKELY BE MAKING SOME TWEAKS TO POPS IN A BIT. && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS ARE POTENTIAL THUNDERSTORMS THIS EVENING AND MVFR CEILINGS AT KCNU LATER TONIGHT. THERE APPEARS TO BE A NARROW WINDOW OF OPPORTUNITY FOR ELEVATED STORMS TO DEVELOP THIS EVENING AT KICT/KCNU AND POSSIBLY AS FAR NORTH AS KHUT. NAM/RUC MODEL FORECAST HAS 500+ J/G MUCAPE ACROSS SOUTH CENTRAL/SOUTHEAST KS ROUGHLY BETWEEN 03-08 UTC. CEILINGS WILL DECREASE IN THE RAIN AT KCNU WITH MVFR CEILINGS LOOKING LIKELY OVERNIGHT. SOME IMPROVEMENT IS ANTICIPATED ALL SITES DURING THE DAY. -HOWERTON && .PREV DISCUSSION... /ISSUED 317 PM CST WED MAR 7 2012/ DISCUSSION... MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES THIS EVENING AND LATER THIS WEEK. SYNOPSIS: A POTENT UPPER LEVEL TROUGH IS MOVING EASTWARD ACROSS THE INTER-MOUNTAIN WEST. AT THE SURFACE A COLD FRONT IS MAKING ITS WAY ACROSS KANSAS. AS OF 3PM THE FRONT IS APPROACHING WICHITA WHICH IS A LITTLE AHEAD OF WHAT WAS PREVIOUSLY THOUGHT. TEMPERATURES HAVE SURGED AHEAD OF THE FRONT AIDED BY THE GUSTY SOUTHERLY WINDS. TONIGHT - SATURDAY: THE UPPER TROUGH THAT ENTERED THE GREAT BASIN YESTERDAY HAS SPLIT...WITH THE CUT OFF PORTION LOCATED OVER NORTHERN ARIZONA/SOUTHERN UTAH...AND MOVING SLOWLY THROUGH THE FOUR CORNERS AREA. LEE CYCLOGENESIS HAS A SURFACE LOW CURRENTLY OVER NEW MEXICO WITH THE SURFACE TROUGH FOLLOWING THE COLD FRONT THROUGH KANSAS TO THE GREAT LAKES REGION. GUSTY SOUTH WINDS TODAY HAVE ADVECTED MID TO UPPER 50 DEWPOINTS TO THE SOUTHEASTERN TWO-THIRDS OF THE CWA. AS THIS COLD FRONT MOVES SOUTHEAST THROUGH THE AREA THIS EVENING...SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MAINLY ALONG AND BEHIND THE FRONT. THE LATEST GUIDANCE CONTINUES TO SHOW THAT PRECIPITATION WILL DEVELOP BEYOND 00Z THIS EVENING MAINLY OVER SOUTHEASTERN KANSAS. SUFFICIENT INSTABILITY AND SHEAR MAY SUPPORT A FEW STRONGER STORMS AND HAIL WITH THOSE CELLS...ESPECIALLY NEAR THE KANSAS/OKLAHOMA. NORTHERN EXTENT OF THE PRECIPITATION APPEARS TO BE GREATER WITH THE NAM THAN THE OTHER MODELS...THINK THE PRECIPITATION WILL RESIDE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS BUT THERE REMAINS A SLIGHT CHANCE OVER CENTRAL KANSAS. THE UPPER LEVEL LOW STALLS OVER THE TEXAS PANHANDLE FOR THURSDAY THROUGH SATURDAY...AND WILL PUSH ANOTHER SURGE OF MOISTURE NORTH THROUGHOUT THE DAY SATURDAY. ONCE AGAIN THE SOUTHEASTERN TWO-THIRDS ARE MORE FAVORED FOR THE PRECIPITATION SATURDAY...BUT THIS WILL HAVE TO BE MONITORED. PRECIP TYPE SHOULD STAY MOSTLY LIQUID FORM...BUT SLIGHT CHANCE THAT SOME COULD BE FREEZING DRIZZLE ON THE NORTHERN FRINGES. LAUGEMAN SUNDAY - WEDNESDAY: THE CUT OFF UPPER LOW WILL BE KICKED EASTWARD BY THE NEXT UPPER LEVEL WAVE MOVING INTO THE NORTHWEST. PRECIPITATION WILL BE POSSIBLE SUNDAY MORNING AS THE UPPER LOW LIFTS OVER THE AREA...BUT CHANCES DO NOT LOOK TO BE HIGH. THE SYSTEM WILL EXIT BY SUNDAY NIGHT AND WHILE ANOTHER DISTURBANCE WILL LIFT OVER US...IT LOOKS TO BE FAR ENOUGH EAST TO KEEP PRECIPITATION CHANCES AT BAY. WARM AIR ADVECTION THROUGH THE BEGINNING OF THE WEEK WILL HELP TEMPERATURES REACH WELL ABOVE NORMAL THROUGH THE PERIOD. BILLINGS FIRE WEATHER... THE GRASSLAND FIRE DANGER INDEX REMAINS VERY HIGH THROUGH THE REST OF THIS AFTERNOON WITH GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT...BUT AS THE WINDS DECREASE THIS EVENING CONDITIONS WILL IMPROVE. BEHIND THE COLD FRONT WINDS WILL AGAIN BE GUSTY DURING THE DAY THURSDAY AND VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS. OTHERWISE WITH THE CHANCES FOR PRECIPITATION AND LIGHTER WINDS DURING THE WEEKEND THE FIRE DANGER INDEX WILL MAX OUT IN THE HIGH CATEGORY. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION CONCERN IS THE STRONG WINDS...COLD FRONT TIMING AND MVFR CONDITIONS POSSIBLE THIS AFTERNOON AND OVERNIGHT. THE COLD FRONT AS OF 18Z HAS JUST REACHED KSLN AND IT WILL CONTINUE A SLOW SOUTHWARD TREK THIS AFTERNOON/EVENING. EXPECT IT TO REACH KICT AFTER 00Z. AHEAD OF THE FRONT SOUTHERLY WINDS ARE VERY STRONG WITH SUSTAINED SPEEDS BETWEEN 25-30 KTS AND GUSTS UPWARDS TO 35-40 KTS. AS THE FRONT APPROACHES AND MOVES THROUGH WINDS WILL DECREASE AND BECOME NORTHERLY. NORTHERLY WINDS WILL BE GUSTY...BUT NOT AS STRONG AS AHEAD OF THE FRONT. CEILINGS ARE BOUNCING AROUND THE MVFR/VFR THRESHOLD IN THE 2500-3500 FT RANGE AHEAD AND BEHIND THE FRONT. HAVE REMAINED SOMEWHAT PESSIMISTIC WITH THE TAF FORECAST IN MVFR. PRECIPITATION CHANCES INCREASE AS THE FRONT MOVES INTO SOUTHERN KANSAS BETWEEN 02-06Z WHERE MOISTURE IS MORE PLENTIFUL. HAVE -SHRA AT KICT AND KCNU WHERE CONFIDENCE IS HIGHEST...WITH VCSH POSSIBLE AT ALL OTHER TERMINALS EXCEPT KRSL. COLDER AIR IS EXPECTED TO PUSH INTO CENTRAL KANSAS...BUT HAVE KEPT FREEZING PRECIPITATION OUT OF THE FORECAST AT THIS TIME AS THAT IS FURTHER OUT IN THE FORECAST AND CONFIDENCE ON THAT FEATURE IS LOW. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 36 45 34 53 / 70 40 20 10 HUTCHINSON 35 46 32 53 / 50 30 20 10 NEWTON 35 46 33 53 / 50 40 10 10 ELDORADO 37 45 33 53 / 70 50 10 10 WINFIELD-KWLD 40 44 35 52 / 80 60 20 10 RUSSELL 31 49 29 54 / 20 10 10 10 GREAT BEND 32 48 29 53 / 20 10 20 10 SALINA 34 48 30 55 / 30 10 10 10 MCPHERSON 34 47 31 54 / 40 30 10 10 COFFEYVILLE 44 47 37 54 / 80 80 20 10 CHANUTE 39 45 34 55 / 80 70 10 10 IOLA 39 45 33 54 / 80 70 10 10 PARSONS-KPPF 42 44 35 54 / 80 70 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 344 PM CST WED MAR 7 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 344 PM CST WED MAR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE COMBINATION OF STRONG WINDS AND DRY CONDITIONS WILL LEAD TO VERY HIGH GRASSLAND FIRE DANGER TODAY FOR THE AREA ALONG AND TO THE EAST OF THE KANSAS TURNPIKE. THERE IS A CHANCE FOR A FEW THUNDERSTORMS TONIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AS A COLD FRONT MOVES SOUTHEASTWARD. A STRONG STORM OR TWO WITH UP TO NICKEL SIZE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HIGH FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS DURING THURSDAY AFTERNOON. THERE IS A CHANCE FOR A FEW EMBEDDED THUNDERSTORMS ON THURSDAY IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CST WED MAR 7 2012
KSZ092-080315-
SUMNER-
839 PM CST WED MAR 7 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...
AT 833 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ARGONIA...OR 16 MILES
SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.
PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3707 9763 3720 9778 3748 9742 3748 9729
3747 9727 3737 9716
TIME...MOT...LOC 0238Z 229DEG 34KT 3720 9762
KLEINSASSERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CST WED MAR 7 2012
KSZ092-080515-
SUMNER-
1051 PM CST WED MAR 7 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...
AT 1045 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SOUTH HAVEN...OR
13 MILES SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 45 MPH.
PENNY SIZED HAIL IS POSSIBLE WITH THIS THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3700 9747 3713 9763 3748 9726 3747 9716
3747 9715 3724 9715
TIME...MOT...LOC 0450Z 225DEG 37KT 3714 9746
ESThe Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
4 hail. Local standard time, as filed.
The ping pong ball sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368970, 368971, 368972, 368973.